Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 24, NWS Dodge City, KS

May 9, 2023Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 11:01 AM CDT for Ellis County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 11:01 AM CDT (16:01 UTC)
Expired
May 9, 2023, 12:00 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KDDC 091601
SVRDDC
KSC051-091700-
/O.NEW.KDDC.SV.W.0024.230509T1601Z-230509T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1101 AM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Ellis County in central Kansas...

* Until noon CDT.

* At 1100 AM CDT, a severe thunderstorm was located near Zurich, or
  20 miles northeast of Ellis, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Catherine and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1600Z 316DEG 17KT 3920 9940 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
3 follow-up statements
624 
WWUS53 KDDC 091618
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1118 AM CDT Tue May 9 2023

KSC051-091700-
/O.CON.KDDC.SV.W.0024.000000T0000Z-230509T1700Z/
Ellis KS-
1118 AM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN ELLIS COUNTY...

At 1118 AM CDT, a severe thunderstorm was located 7 miles south of
Plainville, or 14 miles northwest of Catherine, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Catherine and Emmeram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1618Z 319DEG 19KT 3912 9932 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
460 
WWUS53 KDDC 091638
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1138 AM CDT Tue May 9 2023

KSC051-091700-
/O.CON.KDDC.SV.W.0024.000000T0000Z-230509T1700Z/
Ellis KS-
1138 AM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN ELLIS COUNTY...

At 1138 AM CDT, a severe thunderstorm was located 7 miles northwest
of Emmeram, moving southeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Catherine and Emmeram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1638Z 316DEG 17KT 3905 9923 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
970 
WWUS53 KDDC 091654
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1154 AM CDT Tue May 9 2023

KSC051-091704-
/O.EXP.KDDC.SV.W.0024.000000T0000Z-230509T1700Z/
Ellis KS-
1154 AM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLIS COUNTY WILL
EXPIRE AT NOON CDT...
    
The severe thunderstorm which prompted the warning will be leaving 
the warned area around noon. Therefore, the warning will be allowed 
to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Kansas.

LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1654Z 316DEG 17KT 3900 9917 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:21 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 9, 6:21 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 AM CDT Tue May 9 2023

.UPDATE...
Issued at 621 AM CDT Tue May 9 2023

Radar indicates a strong thunderstorm developing rapidly in Scott
county. Mesoanalysis indicates elevated MU CAPE to near 3000 J/kg.
Environment is favorable for elevated supercells with hail
potential this morning. Per coodination with SPC, a severe
thunderstorm watch will likely be required. Increased pops for the
northern and eastern zones for the next several hours.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 222 AM CDT Tue May 9 2023

There is showers and perhaps isolated storms early this morning across
NE Colorado into NW Kansas. This activity is expected slowly to move
eastward through the early morning hours, and perhaps weakening with
time. One main question from this early morning activity is if it will
reinforce a sfc boundary draped across western Kansas later today.
Meanwhile, broad southwesterly flow aloft will continue across the
state. This will result in a weak sfc low deepening with time today.
As a result, the dryline will mix eastward today across far southwest
Kansas. Ahead of the dryline and possibly reinforced front, dewpoints
in the upper 50s to lower 60s are expected across the central and eastern
counties. SBCAPE of 3000 J/kg should be realized by this afternoon.
Will have to watch for the intersection of the southward moving front
and the eastward mixing dryline. There might be enough convergence
to spark storms this afternoon and evening. Will continue with the
highest pops east of Highway 283 to account for this possible convective
evolution. Directional shear throughout the atmospheric column is forecast
to be pretty remarkable, although speed shear is a bit lacking. Still,
bulk shear of 30-40 kt does suggest the possibility for a supercell
or two along the converging frontal boundaries. If, in fact, a supercell
does develop, then very large hail (2-3") and damaging winds would
be the primary threat. Will have to watch out this afternoon and evening
if a storm interacts with the boundaries enough to enhance low level
wind shear. If this happens, then a window of an isolated tornado is
possible. Overall confidence in any convective scenario remains low
to moderate at this time. Seems like the ARW has the best handle on
the mesoscale details at least at initialization. This activity will
move out of the FA this evening. The rest of the evening and into the
overnight hours should remain mainly tranquil. For Wednesday, the main
synoptic low will continue to remain to our west. Additional storm
activity is expected to develop across the higher terrain of Colorado
and eventually move east across western Kansas during the afternoon
and evening hours. Again, strong to severe storms will be possible
with this activity Wednesday afternoon and evening. Again, looks
like mainly a hail and wind threat. Will have to wait to see how
today plays out before becoming more concerned with tomorrow due to
confidence and convective evolution concerns.

.LONG TERM...(Wednesday night through Monday)
Issued at 222 AM CDT Tue May 9 2023

The synoptic low starts to eject out across the high plains Thursday.
The synoptics and mesoscale details still support the notion for a more
robust severe threat Thursday. Forecast SBCAPE of 2000 J/kg may be
realized during the afternoon and evening. One main concern is if storms
will develop earlier in the day due to limited capping concerns and
forcing from the synoptic low. If this happens, then the severe threat
might be slightly tempered. Still, CIPS analogs and pattern recognition
does support the notion to be weather aware for severe thunderstorms
Thursday. Am still monitoring the global models as well as the eventual
mesoscale models to get a more clear picture of how Thursday will play
out. There still is quite a bit of uncertainty in storm coverage as
well as storm mode at this time. If supercells do develop, then very
large hail and damaging winds would be the main threats. Tornadoes
could also be a more concern given the overall increasing wind shear
ahead of the synoptic low. Something to monitor future forecasts at
this time. Otherwise, dry air will eventually advect in Friday in the
wake of the departing synoptic low. A lull in shower and thunderstorm
activity may be possible during this time. Confidence beyond this time
period continues to remain very low at this time. The overall synoptic
flow pattern becomes weak with diverging solutions in the long term
period. Will continue with the NBM pops and temps for now considering
this building/continuing uncertainty.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday)
Issued at 400 AM CDT Tue May 9 2023

VFR is expected through TAF pd. E to SE winds 15-30 kt will continue
through much of the period. Right now confidence is too low to add
TS in the TAFs for Tuesday evening. Early consensus shows that KDDC/KHYS
could end up likely to be the most impacted.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  61  87  59 /  20  20  30  60
GCK  91  60  86  58 /  20  10  40  60
EHA  92  59  87  55 /  10  10  40  60
LBL  94  61  87  57 /  10  10  30  60
HYS  86  59  86  59 /  40  40  50  50
P28  88  63  87  61 /  40  40  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 9, 1:33 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 9, 6:10 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 AM CDT Tue May 9 2023

KSZ043-044-091145-
Lane KS-Scott KS-
610 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of Scott and
northwestern Lane Counties through 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott City around 625 AM CDT.

Other locations in the path of this storm include Grigston, Manning
and Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 10049 3827 10085 3827 10088 3833 10110
      3869 10094
TIME...MOT...LOC 1110Z 213DEG 29KT 3836 10095

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJOHNSON
Local storm report, May 9, 7:01 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             SCOTT CITY              38.48N 100.91W
05/09/2023  E1.00 INCH       SCOTT              KS   EMERGENCY MNGR

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:10 AM CDTSpecial Weather StatementDDCScott35 min
May 9, 6:28 AM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
May 9, 11:57 AM CDTSpecial Weather StatementDDCEllis48 min
May 9, 1:41 PM CDTSpecial Weather StatementDDCRush49 min
May 9, 2:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 9, 3:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush52 min
May 9, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush54 min
May 9, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford63 min
May 9, 4:49 PM CDTSpecial Weather StatementDDCPawnee26 min
May 9, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee, Stafford67 min
May 9, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPratt, Stafford61 min
May 9, 6:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 9, 6:30 PM CDTSpecial Weather StatementDDCPawnee45 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford32 min
May 9, 6:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.